Skip to Main content Skip to Navigation
Journal articles

Edge flutter of long beams under follower loads

Abstract : The linear instability of a beam tensioned by its own weight is considered. It is shown that for long beams, in the sense of an adequate dimensionless parameter, the characteristics of the instability caused by a follower force do not depend on the length. The asymptotic regime significantly differs from that of short beams: flutter prevails for all types of follower loads, and flutter is localized at the edge of the beam. An approximate solution using matched assymptotic expansion is proposed for the case of a semi-infinite beam. Using a local criterion based on the stability of waves, the characteristics of this regime as well as its range of application can be well predicted. These results are finally discussed in relation with cases of flow-induced instabilities of slender structures.
Complete list of metadata

Cited literature [19 references]  Display  Hide  Download
Contributor : Olivier Doaré Connect in order to contact the contributor
Submitted on : Tuesday, October 13, 2015 - 7:03:14 PM
Last modification on : Wednesday, May 11, 2022 - 3:14:03 PM
Long-term archiving on: : Thursday, January 14, 2016 - 6:20:40 PM


Files produced by the author(s)




Emmanuel de Langre, Olivier Doaré. Edge flutter of long beams under follower loads. Journal of Mechanics of Materials and Structures, Mathematical Sciences Publishers, 2015, 10 (3), pp.283-297. ⟨10.2140/jomms.2015.10.283⟩. ⟨hal-01215303⟩



Record views


Files downloads